Alert archive / Nevada / High Wind Watches in 2008
High Wind Watch 11, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Mar 14, 2008, 4:14 PM PDT for 4 counties in Nevada; Inyo County, San Bernardino County, California. It took effect at Mar 15, 2008, 3:51 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2008, 4:14 PM PDT (23:14 UTC)
- In effect from
- Mar 15, 2008, 3:51 PM PDT
- Expired
- Mar 16, 2008, 3:09 AM PDT
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Mar 14, 3:25 PM PDT, 49 minutes earlier.
Area forecast discussion, Mar 14, 3:25 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT FRI MAR 14 2008
.SYNOPSIS...A STRONG PACIFIC STORM OFF THE NORTHWEST COAST WILL MOVE
OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT DURING THE WEEKEND.
THIS STORM WILL BRING GUSTY WINDS TO MUCH OF THE AREA SATURDAY AND
SUNDAY...ALONG WITH COLDER TEMPERATURES AND SCATTERED RAIN AND SNOW
SHOWERS. LOCALLY HEAVY SNOWFALL MAY BE SEEN SATURDAY NIGHT AND
SUNDAY ACROSS THE SOUTHERN NEVADA MOUNTAINS. DRIER AND WARMER
CONDITIONS WILL RETURN TO THE AREA NEXT WEEK.
&&
.SHORT TERM...UPPER TROUGH OFF THE NORTHWEST COAST TO DROP SOUTH
OVERNIGHT AND SATURDAY WITH SYSTEM CENTERED OVER NORTHERN NEVADA/
SOUTHERN SIERRA BY 00Z SUNDAY AND THEN OVER SOUTHERN NEVADA BY 12Z
SUNDAY BEFORE EXITING TO THE EAST SUNDAY NIGHT. NAM/GFS IN FAIRLY
GOOD AGREEMENT THROUGH 12Z SUNDAY...BUT BEGIN TO DIVERAGE AT THAT
POINT WITH NAM EJECTING LOW TO THE NORTHEAST ACROSS UTAH BY SUNDAY
AFTERNOON AND GFS LINGERING LOW OVER SOUTHWEST ARIZONA. PLACEMENT OF
LOW WILL BE FINAL DETERMINING FACTOR ON WINDS/SHOWERS FOR
SUNDAY/SUNDAY NIGHT AND AT THIS POINT WILL TREND FORECAST TO SLOWER
GFS. FIRST CONCERN IS WINDS FOR THE SHORT TERM. WINDS ACROSS THE
CENTRAL PORTION OF THE CWA HAVE BEEN AT OR NEAR ADVISORY LEVEL
DURING THE DAY BUT HAVE TRENDED DOWNWARD THE PAST COUPLE OF HOURS SO
WILL CANCEL ADVISORY FOR THIS AREA. MEANWHILE WESTERN SAN BERNARDINO
CONTINUES GUSTY BUT EXPECT WINDS TO DECREASE TOWARDS THE EARLY
ENDING TIME OF 8 PM PER THE CURRENT ADVISORY. AS SYSTEM DROPS SOUTH
OVERNIGHT...SOUTHWEST FLOW TO ONCE AGAIN FORM ACROSS THE WESTERN
PORTION OF SAN BERNARDINO AND WILL ISSUE ANOTHER...NEW ADVISORY FOR
SATURDAY FOR THIS AREA. GOOD NORTHERLY FLOW ON SUNDAY PER BOTH THE
NAM/GFS PROMISES TO BE ANOTHER WINDY DAY ACROSS MUCH OF THE
CWA...BUT ESPECIALLY THE NORTHERN/WESTERN PORTIONS. ALTHOUGH NAM
GUIDANCE LIKELY TOO HIGH...EXAMPLE STEADY 43KTS AT KBIH FOR 18Z
SUNDAY...WILL GO WITH A HIGH WIND WATCH FOR THE NORTHERN AND WESTERN
SECTIONS OF THE CWA FOR SUNDAY. THE SECOND ISSUE IS PRECIPITATION.
OVERALL THE SYSTEM WILL HAVE LIMITED MOISTURE ASSOCIATE WITH
IT...BUT ENOUGH DYNAMICS ASSOCIATED WITH THE LOW AND OROGRAPHIC
COMPONENTS ACROSS THE CWA TO PRODUCE THE POSSIBILITY OF LOCALLY
HEAVY SNOW OVER THE SOUTHERN NEVADA MOUNTAINS. PRECIPITATION TO BE
CONFINDED TO THE SOUTHERN SIERRA BY EARLY SATURDAY...BUT AS THE LOW
MOVES SOUTH...PRECIPITATION TO SPREAD TO NORTHERN MOUNTAINS AND THEN
INTO SOUTHERN NEVADA/SOUTHEAST CALIFORNIA/MOHAVE COUNTY SATURDAY
EVENING AND SUNDAY. NORTHEAST QUADRANT OF LOW TO FOCUS POSSIBLE
HEAVY SNOW BAND ACROSS LINCOLN COUNTY TO AROUND MOUNT CHARLESTON
SATURDAY NIGHT AND SUNDAY WITH SNOW LEVELS LOWERING TO POSSIBLY AS
LOW AS 3K FEET IN CONVECTIVE SHOWERS. WILL ISSUE A WINTER STORM
WATCH FOR THIS AREA...BEGINNING SATURDAY AFTERNOON FOR LINCOLN
COUNTY AND SATURDAY NIGHT FOR THE MOUNT CHARLESTON AREA. DRYING TO
BE TAKING PLACE FROM THE WEST ON SUNDAY...AS THE NORTH WINDS DROP
INTO THE AREA...WITH FINAL DRYING CWA WIDE INTO THE LONG TERM. IN
ADDITION TO THE WINDS/SHOWERS...TEMPERATURES TODAY HAVE DROPPED
10-15 DEGREES FROM THOSE REPORTED ON THURSDAY. ADDITION COOLING
LOOKED FOR SATURDAY AND SUNDAY WITH MOST AREAS LOSING ANOTHER 5-10
DEGREES.
.LONG TERM...DRIER AIR WILL WORK ITS WAY INTO THE REGION MONDAY FROM
THE NORTH AS THE UPPER LOW DEPARTS TO THE EAST. THERE WILL STILL BE
A BIT OF A BREEZE...GENERALLY IN THE 15 KT RANGE SUSTAINED...DOWN
THE COLORADO RIVER VALLEY AS NORTHERLY WINDS GET CHANNELED
DOWNSTREAM. OTHERWISE HIGH AND DRY WILL CHARACTERIZE THE EXTENDED
PERIOD. MODELS SEEM TO BE IN BETTER AGREEMENT TODAY WITH RESPECT TO
BUILDING A FLAT TO WEAKLY AMPLIFIED RIDGE INTO THE REGION FROM THE
WEST BEGINNING TUESDAY. SOME UPPER LEVEL ENERGY WILL WORK ACROSS
NORTHERN PARTS OF CALIFORNIA AND NEVADA...BRINGING SOME HIGH CLOUDS
TO NORTHERN AND CENTRAL PARTS OF THE CWFA...WITH CLOUDS PERHAPS IN
THE SCT RANGE AT TIMES WELL NORTH. TEMPS WILL REBOUND MONDAY WITH
ADDITIONAL WARMING TUESDAY AS H5 HEIGHTS RISE FURTHER. ADDITIONAL
WARMING IS EXPECTED BY WEDNESDAY WITH TEMPS ABOUT 6 TO 8 DEGREES
ABOVE NORMAL...THUS RISING INTO THE MID TO UPPER 70S HERE IN THE LV
VALLEY...AND IN THE UPPER 80S TO LOWER 90S IN THE LOWER ELEVATIONS
OF DEATH VALLEY.
&&
.AVIATION...FOR MCCARRAN...A FEW HIGH CLOUDS AND WINDS AT OR LESS
THAN GENERALLY 10 KTS SUSTAINED THIS EVENING. AN APPROACHING STORM
SYSTEM WILL SPREAD IN CLOUDS LATER TONIGHT INTO TOMORROW WITH A BKN
DECK OF CLOUDS BY TOMORROW AFTERNOON. WINDS WILL ALSO PICK UP OUT OF
THE SW TOMORROW AS THE SYSTEM APPROACHES...WITH GUSTS AT OR ABOVE 20
KTS POSSIBLE BY THE AFTERNOON. AS THE SYSTEM GETS CLOSER AND MOVES
ACROSS THE REGION SUNDAY...A CHANCE FOR SHOWERS AND A SLIGHT CHANCE
FOR THUNDERSTORMS WILL EXIST AT THE TERMINAL...WITH A BKN TO OVC
DECK OF CLOUDS. GOOD POTENTIAL FOR A PERIOD OF AT LEAST MVFR
CONDITIONS THEN.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA....AND SOUTHEAST
CALIFORNIA...GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE TO AFFECT
THE WESTERN PARTS OF SAN BERNARDINO COUNTY...INCLUDING KDAG...INTO
TOMORROW WITH GUSTS OVER 35 KTS POSSIBLE AT TIMES...IN ADDITION TO
AREAS OF BLOWING DUST. NORTHERLY WINDS WILL CONTINUE TO BLOW DOWN
THE OWENS VALLEY...RESULTING IN GUSTS AT/ABOVE 25KTS AT TIMES THIS
EVENING INTO THIS WEEKEND. AN APPROACHING STORM SYSTEM WILL BRING AN
INCREASE IN CLOUDS TO REGION TOMORROW...AS WELL AS THE CHANCE FOR
SHOWERS. SNOW LEVELS WILL LOWER SHARPLY SATURDAY INTO SATURDAY
NIGHT. IN ADDITION A SLIGHT CHANCE FOR TSTMS WILL EXIST ON SUNDAY AS
THE STORM MOVES ACROSS THE REGION. LOCALLY GUSTY WINDS WILL CONTINUE
TO BE AROUND ESPECIALLY IN NORTHERN AND WESTERN PARTS OF THE AREA
THROUGH SUNDAY MORNING. GOOD POTENTIAL SATURDAY NIGHT INTO SUNDAY
NIGHT FOR MVFR CONDITIONS WITH AT LEAST LOCAL IFR CONDITIONS AT
TIMES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH ZONE 15 SATURDAY AFTERNOON THROUGH SUNDAY.
WINTER STORM WATCH ZONES 18 AND 19 SATURDAY NIGHT AND SUNDAY.
HIGH WIND WATCH ZONES 14>15...17>19 FOR SUNDAY AFTERNOON.
AZ...NONE.
CA...WIND ADVISORY ZONE 523 AND 525 THROUGH 8 PM PDT.
WIND ADVISORY ZONES 523 AND 525 FROM 11 AM SATURDAY THROUGH
8 PM PDT SATURDAY.
HIGH WIND WATCY ZONES 519>526 FOR SUNDAY AFTERNOON.
&&
JENSEN/STACHLESKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 14, 4:51 AM PDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 451 AM PDT FRI MAR 14 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-150700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 451 AM PDT FRI MAR 14 2008 /451 AM MST FRI MAR 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STRONG PACIFIC STORM MOVING INTO THE PACIFIC NORTHWEST WILL BRING STRONG WINDS TO PORTIONS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN TODAY. WIND ADVISORIES ARE IN EFFECT FOR THE EASTERN SIERRA SLOPES...ESMERALDA AND CENTRAL NYE COUNTIES...NORTHWEST SAN BERNARDINO COUNTY...AND THE MORONGO BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE STRONG PACIFIC STORM WILL AFFECT THE ENTIRE REGION SATURDAY THROUGH MONDAY. STRONG WINDS WILL CONTINUE OVER PORTIONS OF THE MOJAVE DESERT SATURDAY...AND CHANCES FOR RAIN AND SNOW SHOWERS WILL INCREASE FROM NORTH TO SOUTH AS THE STORM MOVES IN. THERE WILL BE A CHANCE OF RAIN AND SNOW SHOWERS AREAWIDE SUNDAY...WITH LOW SNOW LEVELS AND MUCH COLDER TEMPERATURES. THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE MOJAVE DESERT. AS THE STORM BEGINS TO MOVE AWAY MONDAY...RAIN AND SNOW SHOWERS WILL DECREASE FROM WEST TO EAST...BUT LOCALLY GUSTY NORTH WINDS WILL BE POSSIBLE. HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Mar 14, 2:10 PM PDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PDT FRI MAR 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST 3 SSW INDEPENDENCE 36.76N 118.22W
03/13/2008 M60.00 MPH INYO CA MESONET
MEASURED AT SIERRA ROTORS SITE 8. ELEVATION 4724 FEET.
0400 AM NON-TSTM WND GST 2 N BISHOP 37.40N 118.40W
03/13/2008 M55.00 MPH INYO CA DEPT OF HIGHWAYS
US HIGHWAY 395 WAS CLOSED FROM BISHOP TO NORTH OF THE
MONO-INYO COUNTY LINE TO BRIDGEPORT DUE TO HIGH CROSS
WINDS FROM 4 AM TO 6 AM THURSDAY MORNING. GUSTS UP TO 55
MPH WERE MEASURED BY SEVERAL SITES FROM THE OWENS VALLEY
MESONET.
0710 AM NON-TSTM WND GST 5 WSW INDEPENDENCE 36.77N 118.28W
03/13/2008 M66.00 MPH INYO CA MESONET
MEASURED AT SIERRA ROTORS SITE 1. ELEVATION 5697 FEET.
0830 AM NON-TSTM WND GST 4 SW INDEPENDENCE 36.76N 118.25W
03/13/2008 M64.00 MPH INYO CA MESONET
MEASURED AT SIERRA ROTORS SITE 7. ELEVATION 5167 FEET.
1014 AM NON-TSTM WND GST 28 S OLANCHA 35.87N 117.92W
03/13/2008 M72.00 MPH INYO CA MESONET
MEASURED AT FIVE MILE RAWS. ELEVATION 4150 FEET.
1137 AM NON-TSTM WND GST BARSTOW 34.88N 117.07W
03/13/2008 M52.00 MPH SAN BERNARDINO CA ASOS
MEASURED AT KDAG.
0514 PM NON-TSTM WND GST 19 NNW LENWOOD 35.15N 117.18W
03/13/2008 M46.00 MPH SAN BERNARDINO CA MESONET
MEASURED AT OPAL MOUNTAIN RAWS. ELEVATION 3240 FEET.
0551 PM NON-TSTM WND GST 29 SSW SEARLES VALLEY 35.37N 117.57W
03/13/2008 M71.00 MPH SAN BERNARDINO CA MESONET
MEASURED AT SQUAW SPRINGS RAWS. ELEVATION 3620 FEET.
0215 AM NON-TSTM WND GST 35 NE BEATTY 37.20N 116.23W
03/14/2008 M63.00 MPH NYE NV MESONET
MEASURED AT AREA 12 MESA. ELEVATION 7492 FEET.
0532 AM NON-TSTM WND GST BARSTOW 34.88N 117.07W
03/14/2008 M46.00 MPH SAN BERNARDINO CA ASOS
MEASURED AT KDAG.
0832 AM NON-TSTM WND GST 13 NNW LATHROP WELLS 36.84N 116.47W
03/14/2008 M51.00 MPH NYE NV MESONET
MEASURED AT YUCCA MOUNTAIN AT 4951 FEET.
0900 AM NON-TSTM WND GST 13 NNW LATHROP WELLS 36.84N 116.47W
03/14/2008 M58.00 MPH NYE NV MESONET
MEASURED AT YUCCA MOUNTAIN. ELEVATION 4951 FEET.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:51 PM PDT | Winter Storm Watch | VEF | Clark, Lincoln, Nye | 24 hr |
| Mar 14, 4:14 PM PDT | Wind Advisory | VEF | San Bernardino | 21 hr |
Nearby
High Wind Watches in Nevada, 2008High Wind Watches in California, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.